Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Have granulomatous hepatitis. Taking Actigall. High ALT, AST level. Could aspirin be the cause?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 364 Questions
I have granulomatous hepatitis, possibly primary biliary cirrhosis. Taking Actigall. ALK is going down - we do not have cause of PBC as yet, but does not appear to be caused by sarcidosis, TB, histo, possibly idiopathic due to monoclonal gammunopathy. Having blood tests now for possible infectious agents. ALK has gone down with 300 mg. Actigall BID most days - one month, but might have gone down anyway. Was elevated with GGT and has malfunctioning gallbladder and removal in Oct. This month ALT and AST were slightly elevated - do not have numbers in hand. I did stop Tylenol, but used about 6 aspirins ( 1 each time) for pains. over 4 weeks. Also take hydrocodone 3 ml. PRN at bedtime several timees a week for reflux cough. Could that little aspirin cause the elevations? Hydromet has been on my regimen for several years and was not a problem ever, but aspirin is new. Also have mild thrush and am using clotrimazole troche as I was told no fluconazole. Primarily I have an altered immune system with slightly elevated IBM and very low (30) IGA. As you might imagine, I know than the average patient, as I am a PhD in Health Services. I am a patient of the hepatology department at U of Miami - very formidable -- but rarely get to talk to the doctor. My internist doesn't have a clue and I need a doctor who treats me as a professional.
Posted Tue, 9 Apr 2013 in Medicines and Side Effects
Answered by Dr. Enrique Molina 7 hours later
PBC is an idiopathic cause of liver granulomas, it is thought to be an autoimmune process that destroys the bile ducts of the liver and form granulomas. I suppose you got a liver biopsy that showed granulomas, reasons why your hepatologist wanted to rule out infections that may cause these granulomas, since the treatment would be straightforward, however these infections are extremely rare here in the United States, particularly in non-rural areas.
The Actigall that you are currently taking will help decrease the liver enzymes, however it is not a cure for the disease. It is ok to take tylenol (even if you have cirrhosis), however less amount is preferrable.
A clarification that you should know, is that despite the fact the disease is called "primary biliary cirrhosis", you do not necessarily have "cirrhosis" (which is severe scarring of the liver, leading to malfunction of it). If you do indeed have "cirrhosis" then you should not take aspirin at all, as this can lead to enzymes elevation and even renal failure. The fact that this is the only new medication makes it more likely that this is the cause of your enzyme elevation, and you should stop Aspirin or any other NSAID and follow up your enzymes.
Also keep in mind that during the course of your PBC disease, the enzymes may fluctuate up and down despite the fact that you are on Actigall.
Hope that helps. If you have any further questions let me know, or contact your hepatologist at the U of M (they are all excellent and very knowledgeable).
Above answer was peer-reviewed by
Follow-up: Have granulomatous hepatitis. Taking Actigall. High ALT, AST level. Could aspirin be the cause? 13 hours later
Thank you for your prompt reply. As a medical professional I become irritated when once having seen the doctor, all I get is occasional calls from the PA. I wonder why he said no tylenol? Second question has to do with the clotrimazole troche and if I stop that, the thrush returns. This is scary. It has always been an issue, but for many years it had been monilia vaginitis. I have now had this off and on for more than 6 months. The infectious diseases doctor says with permission, I can eliminate it, then take one fluconazole per week as a deterrent. I have not gotten an answer on that as yet. I worry because I get nodules under the chin, have a Betamicroglobulin 45.9, but no one wants to do another PET scan or bone marrow. I could be a hypocondriac, but perhaps that comes when one is not quite a clinician. Any opinion on this? Anyone you know in S. Florida - Miami area- you like as an internist who is a good medical manager? Thanks for your prompt answer, you have been quite helpful! Dr. Lieberman XXXXXXX
Answered by Dr. Enrique Molina 5 hours later
There is no good reason not to take small amount of tylenol unless your transaminases are really elevated, or if there is concern for toxicity. I don't know if he had any other particular reason, but in general that is not a problem.
The issue with the fungal infection / trush, is something aside from the PBC. You may indeed have an immunodeficiency, and you should see an immunologist if you haven't done so. Dr Padeh in North Miami Beach is pretty good. Clotrimazole won't harm your liver, but fluconzale may increase chances of liver toxicity of other medications, reasons it is generally avoided in liver patients.
If you need a good internist in the Miami area I like a group that works at Mt Sinai, Drs Wagner / Fernandez / Pujol. They are all very good. I don't think a PET scan would have a significant yield to help in anyway. Bone marrow biopsy would depend of rest of labs to see if indicated, not just the Betamicroglobulin.
Hope I answered all your questions. Let me know if you have any other.
Take care, sincerely
Dr Molina
Above answer was peer-reviewed by
Follow-up: Have granulomatous hepatitis. Taking Actigall. High ALT, AST level. Could aspirin be the cause? 11 minutes later
You are very kind and perceptive. I will go to the immunologist -- one of the Best is Dr. Stein in Palm Beach from National Jewish in Denver. I will see your Mt. Sinai internist if he is like you. The PET was done ion 2009 and 2011 because my immune system looks like a possible lymphoma or Waldenstrom's. The last PET showed a 4 cm disintegrated piece of bone that to them looked non viable, not growing as it was there in 2009 and 2011, but they classified it as looking like lymphoma. did not light up on the PET. Bone marrow was in 2009.I saw the ENT this AM and he identified thrush still in my throat, so we will go with the clotrimazole until forever, I guess. I want to thank you for your prompt replies and will reserve a third question on the same issue for the future, if possible.
Answered by Dr. Enrique Molina 2 hours later
Ok then make sure you also follow up with an oncologist. You can also ask for the good.
If you have been on and off of the clotrimazole it is possible that your trush (candida) has become resistant to the medication, and therefore the stronger alternative might be needed to get rid of it (which would be fluconazole). But your immune system needs to be good enough to prevent recurrence as well.
Have a great day!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor